Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Taking celexa for depression. Not getting relief. Do I have manic depression?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
i have depression and im currently on celexa 40 mg. i do not think it is helping at all and i also think i have manic depression...
Posted Wed, 13 Mar 2013 in Depression
Answered by Dr. Jonas Sundarakumar 36 minutes later
Hello and welcome to Healthcare Magic. Thanks for your query.

Celexa (Citalopram) is an SSRI anti-depressant medication and 40 mg is a good dose. But if your depression is not getting controlled after an adequate trial of this medication (at least 6 weeks duration), then it is time to consider a change to a different class of medication. There are several other classes of anti-depressants which can be effective when the first-line of treatment fails.

There are also certain medical conditions like hypothyroidism, certain vitamin deficiencies, etc. which can result in poor treatment response in depression. So, an evaluation for this may also be required in order to rule out any such possibility

One more important thing you have mentioned is that you suspect that you may be having a manic depression (bipolar depression). If this is the case, then you need to be started on a mood stabilizer medication also, in addition to the anti-depressant.

So, in view of the above factors, I would advise you to have a detailed evaluation by a psychiatrist, in order to plan the further course of management.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Taking celexa for depression. Not getting relief. Do I have manic depression? 12 hours later
this is why I think I have manic-depression. I am currently a 21 year old female. A few months a go i got dianosed with depression, the put me on celexa and I have gone up a few doses so Im at 40 mg now. The celexa is doing nothing for me. I thinik I have manic-depression becasue; i over eat, difficutly remembering, concentrating and making desiscions. fatigue decreased eneergy. felling of gulit worthlessness, and helplessness. insomnia. early morning wakigning/ or oversleeping. loss of intrested in thisngs i used to love or like. headaches. digesstive issues, anxious. irritable. reslessness. thoughts of suacide or delath. I feel depressed for a certain amount of time and then I feel disconected, inscreased sexual desire, increased talking (happy) incresed energy. poor judgement, I feel unsually "high" and I have alot of energy. sleeping little but feeling very energised. racing thoughts (jumping from one idea to the next), highly destractable, unable to concentrate, anxiety, and impulsiveness. I would also decribe it as I have two people living inside of me. someone who is depressed alot of the time and someone who wants to be free and happy and they have to fight for there way out.
Answered by Dr. Jonas Sundarakumar 8 hours later
Hello again,

From the description of your symptoms i.e. having both depressive and manic symptoms co-existing at the same time, it is possible that you could be suffering from a "mixed affective state", which is a subtype a a mood episode seen in bipolar disorder (manic depressive disorder). If this is the case, then, you would definitely be needing a mood stabilizer medication. So, I would advise you to elaborate your symptoms in detail to your doctor and discuss with him / her regarding the further treatment plan.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor